Woolwich & Wellesley Township's Local Community Newspaper | Elmira, Ontario, Canada
Help
Follow

You want a little more local in your inbox.

The last seven days of local community news delivered to your inbox. Stay caught up on the latest local reporting with The Observer This Week. Every Thursday.

Enter your email to subscribe. Unsubscribe anytime. We may send promotional messages. Please read our privacy policy.

Police, health officials issue warning about opioid use

Ontario and Waterloo Region have seen a rise in opioid related deaths in recent years. There are many factors contributing to the rise of overdose in the community, one being the presence of a drug called fentanyl, Waterloo Regional Police say in conjunction with Public Health and the school boards.

According to the Office of the Chief Coroner for Ontario, the number of drug related overdose and deaths in Ontario is increasing. Local data shows that the number of overdose deaths in Waterloo Region doubled between 2009 and 2015 and continues to rise.

Last week, local police   reported that there were 35 suspected overdose related deaths in Waterloo Region since the start of the year. That’s nearly as many deaths as in all of 2015.

“Being a parent, a neighbour, a friend or a concerned citizen in the current climate of opioid discussion can be very difficult and stressful,” said the agencies in an open letter to the public. “As residents, we may constantly worry about the safety of those around us. Drugs are part of our society and the best way to decrease harms is to have accurate information.

“We are hoping this letter will bring some familiarity with those around you about the current issues of drug use, including the risks of overdose, the use of prescription medications (from a pharmacy or made on the street) and the dangers of combining drugs with alcohol. This approach includes both preventing substance use and decreasing harms to those in our community who are using drugs. Overdose does not discriminate – it can happen to anyone’s family. It is important to equip ourselves with knowledge about drug use including the signs and symptoms of overdose and what to do in an overdose situation.”

 

A little more local for your inbox.

Seven days. One newsletter. Local reporting about people and places you
won't find anywhere else. Stay caught up with The Observer This Week.

Enter your email to subscribe. Unsubscribe anytime. We may send you promotional messages.
Please read our privacy policy.

Total
1
Shares



Related Posts
Read the full story

MVC Floradale road and Listowel road

A collision between a transport truck and a car at Floradale road and Listowel road Friday morning (July…
Read the full story

Motorcycle and Horse-drawn buggy MVC

A motorcycle collided with a horse-drawn buggy on Church Street in Elmira Wednesday morning, sending one person to…
Total
1
Share